|Switching combinations periodically to give kidneys/liver a break
Oct 21, 2012
I was recently put on Epzicom/Prezista/Norvir because of kidney issues with Truvada. I was on Truvuda for about 18 months before creatinine tests began showing abnormal levels (95 to 130 in 4 months). I'm wondering if there is any literature on the benefits of switching between various combinations on a annual/biannual basis to mitigate long-term side effects. In this particular case to switch back and forth between Epzicom and Truvada, but can it be extended to other NRTIs? By extension, can we also switch between NNRTIs periodically that have proven to work in the past in maintaining undetectable viral loads and high CD4 count? Thank you. Dave.
| Response from Dr. Young
Hi Dave and thanks for posting.
I'd have to disagree with the strategy that you've proposed- especially since you've already had kidney toxicity from tenofovir (part of Truvada), there's no rational reason why you'd alternate back to tenofovir to avoid the toxicity from Epzicom that you haven't experienced.
Indeed, it's the general experience that patients either experience toxicity or they don't, so the goal of choosing treatments is to identify risks before starting (like preexisting kidney disease) and avoid those medications that might add to risk. If toxicity occurs, then pick the next regimen on the basis of avoidance of any additional or other risks.
Similarly, I wouldn't recommend switching from a well tolerated, effective regimen just because of concern about the future risk of toxicity. Rather, I'd reinforce the idea of being adherent to recommended monitoring schedules (every 4-6 months), to make sure that any problems are identified early (and when they are usually reversible).
I hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.